This research aims to study the incidence of drug induced toxicity during antiretroviral therapy (ART) among children from a tertiary care institute from Kolkata. This is a prospective study that consist of 100 children aged 2 to 14 years receiving first line ART [Stavudine (d4T), Lamivudine (3TC), Nevirapine (NVP)/Efavirenz (EFV)]; these children were followed up for 3 years (2007 to 2010). The results showed gastro-intestinal symptoms in 20% (n = 20), transient maculo-papular skin rashes in 10% (n = 10), clinical jaundice in 4% (n = 4) and peripheral neuropathy in 1% (n = 1). No death or life threatening conditions like Steven-Johnson syndrome, immune reconstitution syndrome (IRIS), acute fulminant hepatitis and pancreatitis were noted. d4T, 3TC and NVP/EFV are safe in HIV positive children even after 3 years of uninterrupted ART.
Key words: Human immunodeficiency virus (HIV), highly active anti retroviral therapy (HAART), fixed dose combination (FDC).
Copyright © 2021 Author(s) retain the copyright of this article.
This article is published under the terms of the Creative Commons Attribution License 4.0